Kansas, 2015

Hail and Damaging Wind in Kansas, August 16, 2015

August 16, 2015 · NWS DDC · 2 events in 2 counties and zones

A couple of thunderstorms became marginally severe during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms became marginally severe during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 4:49 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 4:49 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SUN AUG 16 2015

...Updated aviation section...

.SHORT TERM...(THIS EVENING THROUGH Monday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

A shortwave trough progressing across the northern plains has
pushed a cold front into southwestern Nebraska this afternoon. A
surface trough in the lee of the Rockies has resulting in a
continuation of south winds, but surface dewpoints were not all
that high by August standards(58 and 63F). The highest surface
based CAPE values (>2000 j/kg) were in far western Kansas where
the highest dewpoints and highest potential temperatures were
located. Thunderstorms are expected to develop along the surface
trough near the Colorado state line late this afternoon and then
gradually spread eastward tonight. Given the limited CAPE farther
east, storms will tend to weaken by as they move eastward. The
storms in far western Kansas could be marginally severe.

A strong shortwave trough by August standards will begin to
approach the western high plains by late Monday. Tonight's storms
could linger on Monday in elevated fashion. Later Monday, surface
based storms could develop in far western Kansas and a few of
these storms could be marginally severe across. Highs ought to be
a little lower on Monday due to the cloud cover and possible
precipitation, with upper 80s expected.

.LONG TERM...(Monday NIGHT THROUGH Sunday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

The aforementioned shortwave trough will move across the plains on
Tuesday. Widespread thunderstorms Monday night will spread
southeastward into south central Kansas by Tuesday afternoon, the
severity of which will depend on the extent of airmass recovery.
Precipitation should be exiting western Kansas Tuesday night as
the cold front sweeps through. Temperatures will drop into the 50s
across most of western Kansas, with readings near 60 in south
central Kansas. A much cooler airmass will progress into Kansas by
Wednesday, with highs only topping out in the 70s. Temperatures
could drop into the lower to mid 50s by Wednesday night due to
light winds and lower dewpoints.

Dry weather will persist into early Friday along with a warming
trend as lee troughing and south winds resume. Thunderstorm
chances may increase again as early as Friday as weaker shortwave
troughs arrive in advance of the next stronger one. But the best
storm chances will be late Saturday as a cold front and stronger
shortwave trough approach. After highs near or greater than 90
Friday and Saturday, cooler highs near 80 are likely by Sunday.
Dry weather can be expected Sunday through Tuesday in the wake of
the cold front.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING)
ISSUED AT 645 PM CDT SUN AUG 16 2015

A cold front moving through northwestern Kansas may bring
increased cloudiness and scattered thunderstorms to the TAF sites
this evening into the overnight period. Current thinking has MVFR
conditions at the HYS terminal around 02Z and at the GCK terminal
around 04Z. Confidence is lower that these storms will make it to
the DDC terminal and VCTS has been placed to reflect this.
Otherwise expect south southeasterly winds to continue across the
TAF sites overnight. One exception to this will be at the HYS
terminal where the aforementioned cold front may move through
towards sunrise tomorrow shifting winds to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  89  67  87 /  30  30  50  50
GCK  66  88  65  86 /  50  40  40  40
EHA  66  89  65  87 /  40  50  40  30
LBL  68  89  67  88 /  30  40  50  50
HYS  67  88  66  84 /  40  40  50  50
P28  69  91  69  89 /  20  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 16, 1:53 PM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN AUG 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-172100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND
TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL
HAIL AND WIND GUSTS UP TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY
AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE
SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 16, 5:47 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015

KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.

LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
      3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018

HOVORKA
Special weather statement, Aug 16, 6:39 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM MDT SUN AUG 16 2015

KSZ061-170230-
HAMILTON KS-
739 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
830 PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON
COUNTY.

LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205
TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197

HOVORKA

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
August 16, 6:54 PM MST
Where
Hamilton County, 13.14 mi N of Coolidge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -101.990

Most of the hail was smaller than a quarter.

Thunderstorm Wind, Stanton

When
August 16, 10:35 PM CST
Where
Stanton County, 1.76 mi NE of Johnson
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.590, -101.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600368, 600369.